Libido and Statins


dr_duane_graveline_m.d._134By Duane Graveline, M.D., M.P.H.

The question is, "Do statin drugs as currently used contribute significantly to loss of libido and erectile dysfunction ( E.D.) ?" The operative word here is significantly for many factors contribute to libido loss and erectile dysfunction. Other medications, aging, stress are but a few of these other factors but they relate across the board.

Since cholesterol is the substrate for some of our most vital hormones, including testosterone, progesterone and estrogen, one can logically expect sexuality problems if this precursor substance becomes sufficiently lowered.

Now with the much-touted, ever more powerful statin drugs, the bio-availability of natural cholesterol is being reduced to levels never before seen in large population groups. The advertisements for Crestor, for example, promote its ability to impair cholesterol biosynthesis as much as 52%.

Who is free from aging, stress and other medications? How do you measure scientifically the impact of statins of libido? Such studies have been done and more studies are underway. Yes, statins deplete testosterone. The results of these studies are in the medical literature and cited in the Physician Desk Reference in every medical doctor's library.

The following type of statement appears in the conclusion of many of these studies: Decreased libido is a probable adverse drug reaction of HMG-CoA-reductase-inhibitors and is reversible. This adverse drug report may be caused by low serum testosterone levels, mainly due to intracellular cholesterol depletion.

So testosterone levels are depleted by statins - so what? Drug company researchers are well aware that testosterone blood levels correlate poorly with sex drive. Every doctor in this field knows that a high serum testosterone may be associated with complete lack of sexual interest and a low level for this substance is not at all unusual in sexual "athletes".

There is an extremely wide range of normal with respect to testosterone levels. The key according to drug company researchers and primary care MDs counseling E.D. and low libido patients, is how your current blood level for testosterone compares with what it used to be, twenty years ago and, of course, most of us do not have this on record.

Bottom line is that the thinking is that there is a consistent tendency for decreased testosterone biosynthesis once statins have been started but testosterone correlates poorly with sexuality therefore you can feel comfortable about using a statin. Researchers have done their duty, the data is presented "honestly" (pharmaceutical tracks have been artfully covered) and as the patient takes his first statin pill his thought is that, "It can never happen to me." Oh yes, one other thing - this is not just a male thing.

The following are some of the reports I have received. Anecdotal - "yes"; reliable - also most likely "yes". I have never forgotten the wise counsel of my medical professor during my training, "Heed well the words of the patient for they are telling you the diagnosis."

The following are a just a few of the reports I have received from readers of my books and from websites on the subject of Libido and Statins.

1) I am a healthy 49-year old male that was taking 10mg of Pravachol with no issues. I changed to another doctor and he increased me to 20mg of Lipitor. This is the only change that I can correlate to my ED. I was wondering if Statins could have any impact on L-Arginine thereby reducing the level of NO in the blood. After some searches, I came across your site. I am going to get off the Lipitor for a few weeks and revisit my doctor.

2) My fiancé started taking Lipitor about 3 weeks ago and is suddenly unable to have an erection. I do not see this listed as a side effect. He stopped taking it two days ago and has a doctor's appointment on Monday. He is 41 and was just diagnosed with high cholesterol.

3) After reading about side effects and sexual dysfunction I can say that after being on first 10mg, then 20mg and finally 40mg of Lipitor, I began to experience having a hard time getting or keeping an erection. My Doc told me it was mostly in my mind. After finding that my numbers were not coming down very quickly and facing a life on Lipitor, I decided to try something natural. I stopped Lipitor and began to drink the juice made from an exotic fruit. Three months later my numbers fell more then 60 points and I no longer experience sexual dysfunction. I would say Lipitor was the drug that caused it and by stopping it and drinking this juice, I returned to normal. By the way I am 61.

4) I have been taking Lipitor since 4/15/05 (three and a half months now.) I take half a pill a day (40 mg a day.) For the past 7-8 weeks I noticed that I have been having erectile dysfunction. I used to wake up with an erection. Now I don't. Before I began taking Lipitor, I had no problems getting an erection, though sometimes I helped it by taking Viagra. Now even Viagra does not help. Today I decided I will stop taking Lipitor and see what happens.

5) I have just now come across this web site with the articles on Statins. I have been on a drug called simvastatin for about 10 years.
I have also noted a considerable decline in Libido as well as memory loss and thought it was just part of the aging process...hum?

6) Specifically, the side effects or concerns that I have are listed in order of importance to me: sexual activity - my penis does not get as erect as it used to. While this may be a function of age or fatigue, the timing does coincide with the start of Lipitor but who knows.

7) 7 months ago (December 2004) we decided to try the new combo statin, Vytorin. After one month on the Vytorin my cholesterol went below 150. After 6 months it was down to 133, which at that time I asked my doctor if this seemed too low and he said no - lower is better. After 4-5 months on the Vytorin I had noticed (my wife as well) that my sex drive seemed to be diminished and I was having mild erection problems, which I didn't even think that this was related to the Vytorin use. Then in May of 2005 I had a bad case of the flu, which took several weeks for me to recover. When I finally started feeling better my E.D. became worse and low sex drive continued. I found your site on the internet and that is when I thought that my sexual problems were due to either my ultra low cholesterol or directly due to the Vytorin itself. I went back to the doctor and discuss my problem with him. He did not think that the low cholesterol was in any way causing my problem.

8) Erectile Dysfunction - I have had issues with ED for 60 of the last 90 days, all of which (first 60 days) I was taking Lipitor. I have had detailed testosterone testing, and have been told that androgen therapy would not be out of the question for me. My 214 average over three tests was lower than the 280-300 lowest limits the urologist wanted to see. The last 20-30 days off Lipitor I have had no erectile issues. I have had some stressful personal things going on as well that may have had an erectile effect. But, I have often wondered why my libido would take such a swing.

9) First I took Lipitor in the evenings with dinner, but I noticed that in the mornings I felt like someone kicked me down the street. I stayed on it (on and off) for a couple of months and saw my Doctor again. Next we tried Vytorin. This I was able to take in the morning with my vitamins (a multi and selenium.) This was a bit better, I still felt a bit sluggish in the morning but it was definitely an improvement. However I was to find a side effect that was most alarming; I was suddenly having a tough time having an erection. My libido was off as well. I will tell you that my wife is a very attractive woman and to have such trouble was definitely disturbing and profound. I ceased taking Vytorin as well.

10) For the past several years I have struggled with high cholesterol. I began taking Zocor and within two months Iwas down to 167. Several months after using Zocor, I began to notice muscle aches and loss of memory. I didn't pay it much attention because I worked out on a regular basis and assumed it was that and the memory loss, I didn't even think twice about it. The thing that brought everything to a stand still was my sex drive.

About six months into the prescription, I begin noticing a change; my erections were not as strong as they used to be. I called the Dr. and attempted to schedule an appt. He advised me that that was not one of the side effects. After about a week, my sex drive came back. This continued off and on for about five months. Finally, I got frustrated with it and notified my Dr. and began researching Zocor. Come to find out, E.D. is a side effect, but not mentioned much in the literature. I immediately stopped taking the medication and within days my body aches decreased! I'm still waiting (hoping and praying) that the sexual problem fixes itself. Time will reveal.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Updated July 2011
  

 

 


DMCA.com